Texas, 2023Drought in Texas, January 1 to 31, 2023
January 1 to 31, 2023 · NWS SJT · 14 events in 14 counties and zones
The drought weakened slightly across parts of west central Texas during the month of January.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought weakened slightly across parts of west central Texas during the month of January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 31, 10:18 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 31, 10:18 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1018 PM CST Sat Dec 31 2022
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 213 PM CST Sat Dec 31 2022
Boosted afternoon highs a few degrees this afternoon with
temperatures climbing into the low to mid 70s under gusty downslope
southwest winds. More of the same for this evening and Sunday, with
well above normal temperatures. Winds will not completely die off
tonight so mild readings in store with overnight lows in the 40s to
lower 50s. Temperatures on Sunday should be at least a few degrees
warmer and may push near the 80 degree mark in some locations. Some
approaching high clouds may inhibit temperatures a degree or two and
may end up being the thing that prevents record highs at San Angelo
ad Abilene. As already mentioned, records for tomorrow date back to
2006 when Abilene hit 82 and San Angelo 83.
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 218 PM CST Sat Dec 31 2022
A deep upper trough is expected to move through the Desert Southwest
Monday with an upper low forming in the South Central Rockies and
moving into the Southern Plains late Monday night. As ascent from
the approaching trough moves into the area, we may see the
development of some showers after 12Z Monday in our far eastern
counties. Low level moisture will significantly increase overnight
Sunday into Monday as surface flow off the Gulf coast turns to a
more southeasterly direction, bringing more moisture into the
eastern 2/3 of the CWA. The better moisture will be off to our east,
generally east of I-35, which looks to be where the best chances for
rain will be. QPF amounts in our area look rather unimpressive with
no more than a tenth of an inch expected. A surface low is expected
to form in southeastern Colorado Monday with a Pacific front
extending south. This Pacific front is expected to move east through
the CWA Monday, shifting surface winds to the west and drying things
out quickly. Areas in the western Big Country and Concho Valley may
see winds approaching Wind Advisory criteria as a 700 mb jet streak
rotates around the base of the trough. With mixing heights
approaching this level, gusty west winds look likely Monday
afternoon and evening. The front does not look to have a drastic
effect on the temperatures initially with highs Monday ranging from
the upper 60s to the north and west to the mid 70s to the south and
east. Temperatures Tuesday will be largely dependent on how much mid
to high level cloud cover overspreads the area. With winds remaining
out of the west, the downsloping component will help to temper the
cool down but increased cloud cover may hold temperatures a little
lower. For now, have stuck with highs in the upper 50s to mid 60s.
Another broad trough is expected to move through the Southern Plains
Wednesday, sending a cold front south into the area. Global models
have continued to trend weaker with this front, moving it through
late on Wednesday. No precipitation is expected with its passage as
the airmass overhead will remain far too dry, owing to the continued
westerly surface flow earlier in the week. Cold air advection will
be generally weak with the front, though Thursday morning's lows
look to be the coldest of the long term with most places potentially
seeing a light freeze. Highs areawide will stay in the 50s, apart
from some low 60s across the I-10 corridor. Winds are expected to
quickly shift back to the south through the day on Thursday,
allowing highs on Friday to climb back above average into the 60s.
&&
.AVIATION...
(06Z TAFS)
Issued at 1018 PM CST Sat Dec 31 2022
Expect VFR conditions for the next 24 hours. Also, going with low
level wind shear at the KABI/KSJT terminals until 12Z due to a low
level southwesterly jet.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 49 76 56 71 / 0 0 10 20
San Angelo 48 78 55 73 / 0 0 0 10
Junction 47 82 57 77 / 0 0 10 10
Brownwood 46 80 57 74 / 0 0 10 20
Sweetwater 49 75 54 70 / 0 0 0 10
Ozona 46 75 54 72 / 0 0 0 10
Brady 50 81 58 75 / 0 0 10 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...07
LONG TERM....50
AVIATION...21
Hazardous weather outlook, Dec 31, 1:59 PM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service San Angelo TX
159 PM CST Sat Dec 31 2022
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
159 PM CST Sat Dec 31 2022
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The threat for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Haskell
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate to severe drought conditions across Haskell County during the month of January.
Drought, Fisher
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe drought conditions across Fisher County during the month of January.
Drought, Jones
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Jones County during the month of January.
Drought, Shackelford
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Shackleford County during the month of January.
Drought, Nolan
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe drought conditions across Nolan County during the month of January.
Drought, Taylor
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Taylor County during the month of January.
Drought, Callahan
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Callahan County during the month of January.
Drought, Sterling
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Sterling County during the month of January.
Drought, Coke
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Coke County during the month of January.
Drought, Coleman
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Coleman County during the month of January.
Drought, Brown
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Brown County during the month of January.
Drought, Menard
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Menard County during the month of January.
Drought, Kimble
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Kimble County during the month of January.
Drought, Mason
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Mason County during the month of January.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Snow in California, January 1, 20233 deaths · $134 million · 5 events
- Flooding in California, January 1 to 17, 2023$272 million · 6 events
- Flash Flooding and Heavy Snow in Utah, January 1 to 3, 2023$60,000 · 19 events
- Drought in Oklahoma, January 1 to 31, 202346 events
- Flash Flood and Flood in Arizona, January 1 to 2, 2023$40,000 · 2 events
- Drought in Nebraska, January 1 to 31, 202326 events
- Flash Flooding and Debris Flows in California, January 1, 2023$2,000 · 62 kt wind · 26 events
- Drought in Kansas, January 1 to 31, 202323 events
- Drought in Nebraska, January 1 to 31, 202321 events
- Winter Storm and Winter Weather in Wyoming, January 1 to 2, 202320 events
- Drought in Oklahoma, January 1 to 31, 202318 events
- Drought in South Dakota, January 1 to 31, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076866, 1076867, 1076868, 1076869, 1076870, 1076871, 1076872, 1076873, 1076874, 1076880, 1076883, 1076884, 1076885, 1076889.